Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Sep 19, 2002, 1:02 PM CDT for McHenry County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2002, 1:02 PM CDT (18:02 UTC)
- Expired
- Sep 19, 2002, 1:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County McHenry County, IL
The radar
The Milwaukee radar (KMKX), 60 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2345 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
855 WUUS53 KLOT 191802 SVRCHI ILC111-191845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 101 PM CDT THU SEP 19 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCHENRY COUNTY IN NORTHEAST ILLINOIS * UNTIL 145 PM CDT * AT 1256 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF HARVARD...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARVARD AROUND 115 PM CDT... BULL VALLEY AROUND 130 PM CDT AND HEBRON AROUND 135 PM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. LAT...LON 4248 8870 4226 8869 4228 8830 4266 8837 RATZER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 1:26 AM CDT, 11 hours 36 minutes earlier.
Area forecast discussion, Sep 19, 1:26 AM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 126 AM CDT THU SEP 19 2002 AT 05Z IMPRESSIVE BAND TS FROM INL-OTM-SW TX ALONG 850 35-50KT JET WITH 20 850 DP AT TOP 00Z SOUNDING. NOT TOO SHABBY FOR 19 SEP. SOMETHING WOULD EXPECT LATE APRIL. DP UPPER 60S OVER AREA. AGAIN IMPRESSIVE. TS BAND IS MOVING GRADAULLY E 15- 20KT. AT 05Z VAPOR PIC SHOWS AVN BEST ON SHEAR TROF E MT-NM. ALL SHOW TS BAND JUST AHEAD OF VORT PACKING MN-TX. ETA/RUC SHOW THIS BEST. MODELS MISPLACED VORT MAX AT 06Z. LOOKING AT RADAR/SATL LOOKS LIKE IT NR MN/IA BORDER MOVG NE AND CARRYING TS BATCH ACROSS CENTRAL WI AND TO JUST CLIP XTRM NW CORNER OF AREA. THEN NO BIG E PUSH TO BAND E IA-NW MO. AVN HAS FINALLY GETTING CLOSER TO ETA MUCH SLOWER WAY FROM 2 DAYS AGO AND 1 DAY AGO. AVN STILL LITTLE FASTER 48-60 HOURS. WITH ETA CLEAR WINNER HERE AND NGM IN AGREEMENT THAT IS AGAIN WHAT WILL BE FOLLOWED. THIS WILL AGAIN DELAY END OF PRECIP OVER AREA INTO FRIDAY NIGHT. BIG PROBLEM BETWEEN NOW AND THEN TO TRY TO TIME THE MAJOR RW/TRW PUSHES OVER THE AREA. AGAIN HIGHEST POPS W AND LOWER E BUT ALL GET INTO THE ACTION. BASED ON VORT PATTERN LOOKS LIKE 3 CONCENTRATED BANDS NOT COUNTING ANY SCATTERED STUFF...CURRENT ONE TO GRADUALLY MOVE E AND REBUILD DURING AFTN OVER AREA...2ND ONE BY FRI MORN JUST E MS RIVER WITH 3RD ONE FRIDAY AFTN AS MAIN TROF VORT PATTERN FINALLY MOVES OVER AREA. THINK BY FRI EVE HEAVIEST TS BAND TO BE IN OUR SE COUNTIES USING ETA/NGM AND LINGERING STUFF E OF ENTIRE AREA BY SAT MORNING. BESIDED TIMING OTHER CONCERN IS HEAVY RAIN. MODELS SHOW PREIP WATER VALUES NR OR OVER 2 INCHES BEGINING THIS EVE TIL FRI EVE. MODELS ALSO AGREE ON GOOD UPPER LEVEL DIVERGENCE LATE TONIGHT. SO HEAVY RAIN TO BE CARRIED IN FORECASTS. TEMPS AGAIN COOLER NW AND HIER SE. .CHI...NONE AF
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 12:00 PM CDT | Special Marine Warning | LOT | 90 min | |
| Sep 19, 12:00 PM CDT | Special Marine Warning | LOT | 90 min | |
| Sep 19, 12:25 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 35 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.